Illinois, 2005

Hail and Damaging Winds in Illinois, May 19, 2005

May 19, 2005 · NWS ILX · 18 events in 9 counties and zones

12 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 19, 2:04 PM CST, 19 minutes earlier.

Area forecast discussion, May 19, 2:04 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT THU MAY 19 2005

.DISCUSSION...
MAIN CONCERNS ARE SEVERE THREAT INTO THIS EVENING, THEN COLD FRONTS
ON SUNDAY/SUN NIGHT AND THURS NIGHT. MODEL DIFFS ARE EVIDENT EVEN IN
THE SHORT TERM, WITH TIMING AND PLACEMENT OF THE SURFACE PRES FIELDS
AND RESULTANT FORCING FOR PRECIP. THE NAM/CANADIAN GLOBAL HAVE PULLED
AHEAD IN TERMS OF HANDLING THE CURRENT SITUATION AND THE FLOW OF
FEATURES THROUGH 48-72 HRS. I USED THE NAM FOR THE DETAILS.

SHORT TERM...TONIGHT THROUGH SATURDAY...
AN H5 SHORTWAVE, AND THE LEFT EXIT OF AN H3 JET ARE COMING TOGETHER
TO PRODUCE A PERIOD OF ACTIVE WEATHER ACROSS N AND SE IL THIS
AFTERNOON. THE 18Z SOUNDING FROM ILX INDICATED CAPE LEVELS OF 2600
J/KG, BUT ALSO SOME LOW LEVEL CIN TO OVERCOME IN OUR CENTRAL CWA. THE
BEST SHEAR ZONE WAS NORTH, AND THE BEST SFC BASED INSTABILITY WAS TO
THE SE. BOTH AREAS HAVE BEEN PLACED IN SVR T-STORM WATCHES THROUGH
EARLY EVENING. RUC PLOTS INDICATE LIS OF -4 TO -6 THROUGH 06Z, WITH
THE ILX SOUNDING CONFIRMING THAT AT -6. PLENTY OF MOISTURE
AVAILABLE, AS DEWPOINTS HAVE CLIMBED INTO THE UPPER 60S AHEAD OF THE
COLD FRONT. IN NW IL, BEHIND THE FRONT, DEWPTS HAVE DROPPED INTO THE
MID 50S. STORMS HAVE BEEN QUIET SO FAR FOR OUR AREA, BUT THE BEST
UPPER LEVEL FORCING HAS YET TO ENTER OUR CWA. WILL HIT TSTORMS
HARDER THIS EVENING, WITH MAINLY SHOWER ACTIVITY AFTER THE H5 TROF
AXIS PASSES SOUTH OF OUR CWA BY 12Z. A LINGERING CHANCE OF SHOWERS IS
EXPECTED UNTIL FRIDAY MORNING UNDER THE OCCLUDED TROF, DESPITE THE
PERSISTENT ISENTROPIC DOWNGLIDE AND MID/UPPER LEVEL DRYING. DRY
CONDITIONS EXPECTED FRIDAY AND SATURDAY AS HIGH PRESSURE TAKES
CONTROL. NOT AN OVERLY COLD AIRMASS BEHIND THIS SYSTEM, SO NOT MUCH
IN THE WAY OF INSTABILITY SHOWERS DUE TO INSOLATION EXPECTED EITHER
DAY.

LONG TERM...SUNDAY THROUGH THURSDAY...
THE FIRST OF TWO SHORTWAVES/COLD FRONTS REACHES OUR CWA ON SUNDAY.
THE MAIN H5 SHORTWAVE WILL AFFECT AREAS NORTH OF OUR CWA. SOME
MOISTURE CONVERGENCE AND LOW CONDENSATION PRESSURE DEFICITS WILL
TRAVERSE OUR CWA JUST AHEAD OF THE COLD FRONT, AND WE CURRENTLY
HAVE 30 POPS TO COVER THE POSSIBILITY OF SHOWERS. SOME
DISCONTINUITIES WITH THE SYSTEM CREATE SOME UNCERTAINTY ON THE
CHANCES FOR PRECIP ON SUNDAY. THE COLD FRONT HAS A STRONG
BAROCLINIC ZONE AND MODERATE FGEN OVER OUR AREA. BUT...OUR AREA
WILL BE ON THE ANTICYCLONIC SHEAR SIDE OF THE H3 JET AS WELL AS
HAVING A LIMITED MOISTURE SUPPLY. SO I WILL NOT MAKE A MOVE EITHER
WAY WITH SUNDAY. THE NEXT SYSTEM IS ON TAP FOR NEXT THURSDAY NIGHT,
AS A STRONG WAVE FINALLY BREAKS DOWN THE BLOCKING PATTERN AND MOVES
ACROSS THE CENTRAL PLAINS INTO CENTRAL ILL. GFS HAS SOME CONVECTIVE
FEEDBACK APPARENT IN THE OUTPUT, BUT ECMWF HAS INDICATIONS OF THE
WAVE PRODUCING SOME STORMS THAT DAY. PLENTY OF TIME TO FINE TUNE
THAT WAVE AT THIS POINT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...SVR TSTM WATCH #288 UNTIL 00Z (7PM CDT)
        ILZ045-046-054>057-061>063-066>068-071>073
     SVR TSTM WATCH #290 UNTIL 02Z (9PM CDT)
        ILZ027>031-036>038

SHIMON
Hazardous weather outlook, May 19, 10:33 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1133 AM CDT THU MAY 19 2005

ILZ045-046-054>057-061>063-066>068-071>073-201100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...EFFINGHAM...FLORA...
LAWRENCEVILLE...MATTOON AND SHELBYVILLE
1133 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7PM CDT.  THERE IS A
CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER
CENTRAL ILLINOIS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS FROM AROUND NOON TIME THROUGH 8 PM... WITH THE
GREATEST RISK OF SEVERE WEATHER IN EAST CENTRAL AND SOUTHEAST
ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ADDITIONAL DISTURBANCES MAY BRING A CHANCE FOR THUNDERSTORMS
SUNDAY...AND AGAIN AROUND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING.

ILZ027>031-036>038-040>044-047>053-201100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG...
HAVANA...JACKSONVILLE...LINCOLN...PEORIA...
SPRINGFIELD AND TAYLORVILLE
1133 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER CENTRAL ILLINOIS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS FROM AROUND NOON TIME THROUGH 8 PM... WITH
THE GREATEST RISK OF SEVERE WEATHER IN EAST CENTRAL AND SOUTHEAST
ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ADDITIONAL DISTURBANCES MAY BRING A CHANCE FOR THUNDERSTORMS
SUNDAY...AND AGAIN AROUND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR EARLY THIS AFTERNOON THROUGH THIS
EVENING.

HARDIMAN

The radar

The Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Clay

When
May 19, 2:23 PM CST
Where
Clay County, Clay City
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.683, -88.350

Hail, Richland

When
May 19, 2:43 PM CST
Where
Richland County, Noble
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -88.217

Hail, Lawrence

When
May 19, 2:58 PM CST
Where
Lawrence County, 1 mi N of Bridgeport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -87.750

Hail, Richland

When
May 19, 3:10 PM CST
Where
Richland County, Calhoun
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -88.050

Thunderstorm Wind, Lawrence

When
May 19, 3:40 PM CST
Where
Lawrence County, 1 mi S of Helena
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.600, -87.867

Large tree blown down.

Thunderstorm Wind, Peoria

When
May 19, 4:42 PM CST
Where
Peoria County, 8 mi W of Princeville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.933, -89.900

Thunderstorm Wind, Richland

When
May 19, 4:55 PM CST
Where
Richland County, Olney
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.733, -88.083

Few trees blown down.

Hail, Peoria

When
May 19, 5:00 PM CST
Where
Peoria County, Peoria
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -89.600

Thunderstorm Wind, Peoria

When
May 19, 5:00 PM CST to 5:10 PM CST
Where
Peoria County, Peoria
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -89.600

Numerous trees and power lines blown down.

Hail, Richland

When
May 19, 5:01 PM CST
Where
Richland County, Olney
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.733, -88.083

Thunderstorm Wind, Tazewell

When
May 19, 5:32 PM CST
Where
Tazewell County, 1 mi N of Mackinaw
Measured
52 kt (60 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.550, -89.350

Thunderstorm Wind, Tazewell

When
May 19, 5:45 PM CST
Where
Tazewell County, 4 mi SW of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -89.450

Large tree blown down.

Thunderstorm Wind, Logan

When
May 19, 7:00 PM CST
Where
Logan County, Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.017, -89.483

Numerous tree limbs blown down.

Thunderstorm Wind, Moultrie

When
May 19, 7:54 PM CST
Where
Moultrie County, Sullivan
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -88.617

Numerous trees and power lines blown down.

Thunderstorm Wind, Morgan

When
May 19, 8:00 PM CST
Where
Morgan County, Chapin
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.767, -90.400

A few trees blown down.

Thunderstorm Wind, Morgan

When
May 19, 8:05 PM CST
Where
Morgan County, Woodson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -90.217

Several tree limbs blown down.

Thunderstorm Wind, Coles

When
May 19, 8:10 PM CST
Where
Coles County, Mattoon
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.483, -88.367

Numerous trees blown down.

Thunderstorm Wind, Lawrence

When
May 19, 9:45 PM CST to 10:30 PM CST
Where
Lawrence County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -87.683

Trees and power lines blown down across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445871, 5445872, 5445873, 5445874, 5445875, 5445876, 5445877, 5445878, 5445880, 5445879, 5445881, 5445882, 5445883, 5445884, 5445885, 5445955, 5445956, 5445957.